Alert archive / Oregon / Fire Weather Watches in 2014

Fire Weather Watch 21, NWS Medford, OR

July 31, 2014Harney County, Klamath County, Lake County, Oregon

NWS Medford, OR issued this fire weather watch at Jul 31, 2014, 2:22 PM PDT for Harney County, Klamath County, Lake County, Oregon. It took effect at Aug 2, 2014, 12:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 31, 2014, 2:22 PM PDT (21:22 UTC)
In effect from
Aug 2, 2014, 12:00 PM PDT
Expired
Aug 1, 2014, 2:04 PM PDT
In force
Issued by
NWS Medford, OR

Counties Harney County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 213 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2014-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2014-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-744 J/kg
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

513 
WWUS86 KMFR 312122
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
222 PM PDT THU JUL 31 2014

.SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ACROSS MUCH OF NORTHERN CALIFORNIA AND FROM THE SISKIYOUS AND
WESTERN FOOTHILLS OF THE SOUTHERN OREGON CASCADES EASTWARD. SOME
STORMS ARE EXPECTED TO HAVE SIGNIFICANT RAINFALL TODAY BUT FIRE
SPREAD IS LIKELY IN AREAS THAT DO NOT RECEIVE WETTING RAIN.
MOISTURE WILL SHIFT NORTHEAST ON FRIDAY AND EXPECT ONLY ISOLATED
THUNDERSTORMS TO DEVELOP FRIDAY AFTERNOON AND EVENING, MAINLY FOR
AREAS EAST OF THE CASCADES IN SOUTHERN OREGON. THEN ON SATURDAY,
A DISTURBANCE WILL MOVE INTO THE AREA FROM THE SOUTHWEST AND WILL
BRING THE POTENTIAL FOR ANOTHER ROUND OF SCATTERED THUNDERSTORMS
TO AREAS EAST OF THE CASCADES IN SOUTHERN OREGON.

ORZ624-625-010930-
/O.NEW.KMFR.FW.A.0021.140802T1900Z-140803T0600Z/
/O.CON.KMFR.FW.W.0023.000000T0000Z-140801T0600Z/
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
222 PM PDT THU JUL 31 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE WEATHER
ZONES 624 AND 625...

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR THE
NORTHERN HALF OF FIRE WEATHER ZONES 624 AND 625...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING. 

* AFFECTED AREAS: ALL OF FIRE WEATHER ZONES 624 AND 625 TODAY
  THROUGH THIS EVENING...THEN THE NORTHERN HALF OF FIRE WEATHER
  ZONES 624 AND 625 SATURDAY AFTERNOON AND EVENING...

* THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED THIS
  AFTERNOON AND EVENING...DIMINISHING OVERNIGHT. ON SATURDAY
  ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON
  AND EVENING MAINLY FOR NORTHERN HALF OF FIRE WEATHER ZONES 624
  AND 625.

* OUTFLOW WINDS...30 TO 40 MPH GUSTS ARE POSSIBLE.

* IMPACTS...SCATTERED THUNDERSTORMS COMBINED WITH EXISTING VERY
  DRY FUELS WILL RESULT IN MANY FIRE STARTS IN A SHORT PERIOD OF
  TIME. SIGNIFICANT RAINFALL IS EXPECTED WITH SOME OF THE
  THUNDERSTORMS...BUT FIRE SPREAD IS LIKELY IN AREAS THAT DO NOT
  RECEIVE WETTING RAIN.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
MAY OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

&&

$$

CAZ280-281-284-285-ORZ617-621>623-010600-
/O.CON.KMFR.FW.W.0023.000000T0000Z-140801T0600Z/
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-
SOUTHERN OREGON CASCADES-
222 PM PDT THU JUL 31 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE WEATHER
ZONES 280...281...284...285...617...621...622 AND 623...

* AFFECTED AREAS: FIRE WEATHER ZONES 280...281...284...285...
  617...621...622 AND 623...

* THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED THIS
  AFTERNOON AND EVENING...DIMINISHING OVERNIGHT. 

* OUTFLOW WINDS...30 TO 40 MPH GUSTS ARE POSSIBLE.

* IMPACTS...SCATTERED THUNDERSTORMS COMBINED WITH EXISTING VERY 
  DRY FUELS WILL RESULT IN MANY FIRE STARTS IN A SHORT PERIOD 
  OF TIME. SIGNIFICANT RAINFALL IS EXPECTED WITH SOME OF THE 
  THUNDERSTORMS...BUT FIRE SPREAD IS LIKELY IN AREAS THAT DO 
  NOT RECEIVE WETTING RAIN.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
4 follow-up statements
736 
WWUS86 KMFR 010114 AAA
RFWMFR

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE MEDFORD OR
614 PM PDT THU JUL 31 2014

CAZ280-281-ORZ621-010215-
/O.CAN.KMFR.FW.W.0023.000000T0000Z-140801T0600Z/
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-
SISKIYOU MOUNTAINS-
614 PM PDT THU JUL 31 2014

...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING WITH DRY
FUELS FOR FIRE ZONES 280...281 AND 621...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED
FLAG WARNING. 

* AFFECTED AREA: FIRE ZONES 281...621 AND 280

$$

ORZ624-625-011315-
/O.CON.KMFR.FW.W.0023.000000T0000Z-140801T0600Z/
/O.CON.KMFR.FW.A.0021.140802T1900Z-140803T0600Z/
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
614 PM PDT THU JUL 31 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE ZONES
624 AND 625...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS
FOR FIRE ZONES 624 AND 625...

* AFFECTED AREAS: ALL OF FIRE WEATHER ZONES 624 AND 625 THIS
  EVENING...THEN THE NORTHERN HALF OF FIRE WEATHER ZONES 624 AND
  625 SATURDAY AFTERNOON AND EVENING...

* THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED THIS
  EVENING...DIMINISHING OVERNIGHT. ON SATURDAY...ADDITIONAL
  SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON AND
  EVENING MAINLY FOR NORTHERN HALF OF FIRE WEATHER ZONES 624 AND
  625.

* OUTFLOW WINDS...30 TO 40 MPH GUSTS ARE POSSIBLE.

* IMPACTS...SCATTERED THUNDERSTORMS COMBINED WITH EXISTING VERY 
  DRY FUELS WILL RESULT IN MANY FIRE STARTS IN A SHORT PERIOD 
  OF TIME. SIGNIFICANT RAINFALL IS EXPECTED WITH SOME OF THE 
  THUNDERSTORMS...BUT FIRE SPREAD IS LIKELY IN AREAS THAT DO 
  NOT RECEIVE WETTING RAIN.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
MAY OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

&&

$$

CAZ284-285-ORZ617-622-623-010600-
/O.CON.KMFR.FW.W.0023.000000T0000Z-140801T0600Z/
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
UMPQUA NATIONAL FOREST-EASTERN ROGUE VALLEY-
SOUTHERN OREGON CASCADES-
614 PM PDT THU JUL 31 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE ZONES
284...285...617...622 AND 623...

* AFFECTED AREAS: FIRE WEATHER ZONES 284...285...617...622 AND
  623...

* THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED THIS
  EVENING...DIMINISHING OVERNIGHT.

* OUTFLOW WINDS...30 TO 40 MPH GUSTS ARE POSSIBLE.

* IMPACTS...SCATTERED THUNDERSTORMS COMBINED WITH EXISTING VERY 
  DRY FUELS WILL RESULT IN MANY FIRE STARTS IN A SHORT PERIOD 
  OF TIME. SIGNIFICANT RAINFALL IS EXPECTED WITH SOME OF THE 
  THUNDERSTORMS...BUT FIRE SPREAD IS LIKELY IN AREAS THAT DO 
  NOT RECEIVE WETTING RAIN.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

SPILDE

VISIT US AT WWW.WEATHER.GOV/MEDFORD
009 
WWUS86 KMFR 010553
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1053 PM PDT THU JUL 31 2014

ORZ624-625-011800-
/O.EXP.KMFR.FW.W.0023.000000T0000Z-140801T0600Z/
/O.CON.KMFR.FW.A.0021.140802T1900Z-140803T0600Z/
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
1053 PM PDT THU JUL 31 2014

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS
FOR FIRE ZONES 624 AND 625...
...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE ZONES 624 AND 625...

THE RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING. 

* AFFECTED AREAS: NORTHERN HALF OF FIRE WEATHER ZONES 624 AND 625 
  SATURDAY AFTERNOON AND EVENING...

* THUNDERSTORMS: ON SATURDAY...SCATTERED THUNDERSTORMS ARE
  POSSIBLE IN THE AFTERNOON AND EVENING.

* OUTFLOW WINDS...30 TO 40 MPH GUSTS ARE POSSIBLE.

* IMPACTS...SCATTERED THUNDERSTORMS COMBINED WITH EXISTING VERY 
  DRY FUELS WILL RESULT IN MANY FIRE STARTS IN A SHORT PERIOD 
  OF TIME. SIGNIFICANT RAINFALL IS EXPECTED WITH SOME OF THE 
  THUNDERSTORMS...BUT FIRE SPREAD IS LIKELY IN AREAS THAT DO 
  NOT RECEIVE WETTING RAIN.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

CAZ284-285-ORZ617-622-623-010700-
/O.EXP.KMFR.FW.W.0023.000000T0000Z-140801T0600Z/
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
UMPQUA NATIONAL FOREST-EASTERN ROGUE VALLEY-
SOUTHERN OREGON CASCADES-
1053 PM PDT THU JUL 31 2014

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE ZONES 284...285...
617...622 AND 623...

THE RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING. 

* AFFECTED AREA: FIRE ZONES 622...285...284...623 AND 617

$$

SPILDE

VISIT US AT WWW.WEATHER.GOV/MEDFORD
690 
WWUS86 KMFR 011610
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
910 AM PDT FRI AUG 1 2014

ORZ624-625-020000-
/O.CON.KMFR.FW.A.0021.140802T1900Z-140803T0600Z/
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
910 AM PDT FRI AUG 1 2014

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS
FOR FIRE ZONES 624 AND 625...

* AFFECTED AREAS: PORTION OF FIRE WEATHER ZONES 624 AND 625
  SATURDAY AFTERNOON AND EVENING...PRIMARILY NORTH OF CHILOQUIN 
  AND LAKEVIEW.

* THUNDERSTORMS: ON SATURDAY...SCATTERED THUNDERSTORMS ARE 
  POSSIBLE IN THE AFTERNOON AND EVENING.

* OUTFLOW WINDS...30 TO 40 MPH GUSTS ARE POSSIBLE.

* IMPACTS...SCATTERED THUNDERSTORMS COMBINED WITH EXISTING VERY 
  DRY FUELS WILL RESULT IN MANY FIRE STARTS IN A SHORT PERIOD 
  OF TIME. SIGNIFICANT RAINFALL IS EXPECTED WITH SOME OF THE 
  THUNDERSTORMS...BUT FIRE SPREAD IS LIKELY IN AREAS THAT DO 
  NOT RECEIVE WETTING RAIN.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

BTL

VISIT US AT WWW.WEATHER.GOV/MEDFORD
749 
WWUS86 KMFR 012104
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
204 PM PDT FRI AUG 1 2014


ORZ624-625-012215-
/O.CAN.KMFR.FW.A.0021.140802T1900Z-140803T0600Z/
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
204 PM PDT FRI AUG 1 2014

...FIRE WEATHER WATCH IS CANCELLED FOR ABUNDANT LIGHTNING WITH
DRY FUELS FOR FIRE WEATHER ZONES 624 AND 625...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE FIRE
WEATHER WATCH. 

* THUNDERSTORMS...WHILE ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS
  THE AREA TODAY AND SATURDAY COVERAGE IS EXPECTED TO REMAIN BELOW
  WARNING THRESHOLDS.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

$$

BTL

VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this fire weather watch went out at Jul 31, 10:31 AM PDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 31, 10:31 AM PDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
1031 AM PDT THU JUL 31 2014

.UPDATE...
UPDATES WERE MADE TO THE FORECAST, TO INCLUDE THE FIRE WEATHER
PLANNING FORECAST, THIS MORNING TO ADJUST THUNDERSTORM POTENTIAL
SLIGHTLY. PRIMARY ADJUSTMENTS WERE TO ADD ISOLATED THUNDERSTORMS
FOR AREAS ALONG THE UMPQUA DIVIDE EAST OF INTERSTATE FIVE, MAINLY
IN SOUTHEASTERN DOUGLAS COUNTY. ADDITIONALLY, FOR THIS AFTERNOON
AND EVENING COVERAGE WAS INCREASED TO SCATTERED FOR THE SHASTA
VALLEY AND ISOLATED THUNDERSTORMS WERE ADDED TO THE DAY FIRE AREA
IN SOUTHWESTERN MODOC COUNTY AND IN SOUTHEASTERN SISKIYOU COUNTY.
BTL

&&

.DISCUSSION...
A WEAK VORTICITY MAXIMUM IS MOVING NORTHWARD ACROSS THE WEST SIDE
THIS MORNING. ISOLATED SHOWERS HAVE OCCURRED IN MAINLY JOSEPHINE
COUNTY WITH THIS FEATURE. MODEL GUIDANCE INDICATES THAT A FEW
LIGHTNING STRIKES ARE POSSIBLE AS THIS FEATURE MOVES INTO SOUTHERN
AND EASTERN DOUGLAS COUNTY.

NUMEROUS FIRE STARTS, SOME OF WHICH HAVE BECOME FAIRLY LARGE, ARE
CAUSING SMOKE ACROSS THE AREA, SOME OF WHICH IS VISIBLE ON THE
MORNING VISIBLE SATELLITE IMAGERY. THROUGH THE DAY THUNDERSTORMS
WILL ONCE AGAIN DEVELOP. MODELS APPEAR TO BE STRUGGLING WITH THE
DETAILS MORE TODAY THAN ON OTHER DAYS, WITH A WIDE VARIETY OF
SOLUTIONS EVEN IN THE SHORT TERM. THE CONSENSUS IS ABOUT WHERE OUR
GOING FORECAST LIES. THE EXTREMES ARE MORE EXTENSIVE COVERAGE ON
THE WEST SIDE TO THUNDERSTORMS ONLY FROM THE CASCADES EASTWARD.
GUSTY WINDS, LOCALLY HEAVY RAIN, AND SMALL HAIL WILL OCCUR WITH
SOME CELLS, WITH LIGHTNING REMAINING THE PRIMARY CONCERN. WE
EXPECT THE GREATEST COVERAGE AND RAINFALL TO BE FROM LAKE OF THE
WOODS NORTH AND EASTWARD ALONG AND NEAR THE CASCADE CREST AND
ACROSS NORTHERN LAKE AND KLAMATH COUNTIES.

THIS MORNING'S GUIDANCE CONTINUES TO TREND TOWARD A MUCH QUIETER
DAY TOMORROW, WITH JUST ISOLATED THUNDERSTORMS FROM THE CASCADES
NORTH OF MT MCLOUGHLIN EASTWARD ACROSS NORTHERN KLAMATH AND LAKE
COUNTIES. BTL

&&

.AVIATION...BASED ON THE 31/12Z TAFS...

ALONG THE COAST...EXPECT AREAS OF LIFR THIS MORNING...INCLUDING NEAR
KOTH THROUGH 19Z...THEN CLEARING TO VFR. THERE ARE SOME MODEL
INDICATIONS THAT PORTIONS OF THE COAST WILL REMAIN CLEAR THIS
MORNING BUT COQUILLE VALLEY FOG AND STRATUS SHOULD EXPAND WESTWARD
TO AFFECT KOTH THIS MORNING. INLAND...VFR WILL PREVAIL. ALL SIGNS
POINT TO ANOTHER ACTIVE AFTERNOON WITH SHOWERS AND
THUNDERSTORMS...MAINLY IN AREAS THAT SAW THEM TODAY. STORMS CAN
PRODUCE AREAS OF SEVERE TURBULENCE WITH GUSTY OUTFLOW WINDS AND
HAIL. SK

&&

.MARINE...UPDATED 300 AM PDT 31 JULY 2014...

THE CURRENT PATTERN...WITH SOME SLIGHT DAY-TO-DAY VARIATION...WILL
PERSIST INTO EARLY NEXT WEEK. OFFSHORE HIGH PRESSURE AND A THERMAL
TROUGH OVER NORTHERN CALIFORNIA WILL COMBINE TO MAINTAIN STEEP WIND
WAVE DOMINATED SEAS AND AREAS OF SMALL CRAFT ADVISORY WINDS INTO THE
WEEKEND...WITH THE STRONGEST WINDS AND STEEPEST SEAS FROM CAPE
BLANCO SOUTH IN THE AFTERNOONS AND EVENINGS. WINDS MAY INCREASE TO
GALES WITH VERY STEEP SEAS BY FRIDAY AFTERNOON FOR AREAS SOUTH OF
CAPE BLANCO. CONFIDENCE IS LOW TO MODERATE ON THE GALES AND VERY
STEEP SEAS...AS MODELS CONTINUE TO POSTPONE THE PERIOD OF STRONGEST
WINDS...AND THE GALES LOOK TO BE LOW END IF THEY OCCUR.

&&

.PREV DISCUSSION... /ISSUED 314 AM PDT THU JUL 31 2014/

DISCUSSION....DISCUSSION...WE RECEIVED SOMEWHERE BETWEEN 2,000
AND 2,500 LIGHTNING STRIKES OVER OUR FORECAST AREA YESTERDAY AND
LAST NIGHT, THE VAST MAJORITY OF WHICH WERE CONCENTRATED IN THE
SISKIYOUS AND CASCADES. THESE STARTED NUMEROUS FIRES AROUND THE
AREA, AND SOME OF THEM ARE ALREADY SHOWING UP ON 11-3.9 MICRON
SATELLITE THIS MORNING. THE TWO MOST OBVIOUS FIRE SIGNATURES ARE
IN SOUTHWEST SISKIYOU COUNTY WEST OF CALLAHAN AND IN SOUTHWEST
MODOC COUNTY NEAR THE TOWN OF DAY. THE SIGNATURE IN SISKIYOU
COUNTY IS GETTING RAPIDLY LARGER AND DARKER THIS MORNING,
INDICATING A LOT OF HEAT. IN ADDITION TO THE SATELLITE SIGNATURE,
THE FIRE NEAR DAY IS ALSO PRODUCING A PLUME WHICH IS VISIBLE ON
RADAR. THIS IS A LITTLE UNUSUAL AT NIGHT AND IS INDICATIVE OF THE
INSTABILITY STILL PRESENT IN THE AREA. THERE MAY EVEN BE A THIRD
FIRE SOUTHWEST OF MT. ASHLAND ON SATELLITE, BUT THIS ONE IS LESS
CERTAIN. STORMS HAVE QUIETED DOWN FOR THE MOMENT, AND ALL THAT'S
LEFT ARE SOME SPRINKLES OR POSSIBLY JUST VIRGA OVER NORTHERN LAKE
COUNTY.

WE WILL BE UNSTABLE AND MOIST AGAIN TODAY OVER THE SAME AREAS, AND
IN FACT, THE MODELS ACTUALLY SHOW DEEP MOISTURE FURTHER WEST THAN
YESTERDAY, PERHAPS ALL THE WAY TO THE COAST. THERE IS ANOTHER AREA
OF BROAD VORTICITY OFF THE NORTHERN CALIFORNIA COAST THAT WILL BE
MOVING THROUGH TODAY, WHICH WILL PROVIDE THE IMPETUS FOR MORE
THUNDERSTORM DEVELOPMENT. ALL THINGS CONSIDERED, WE SHOULD SEE A
SIMILAR STORM EVOLUTION TODAY IN ROUGHLY THE SAME AREAS. THERE WILL
BE SOME DRIER AIR MOVING IN BEHIND THE SHORTWAVE FROM THE SOUTHWEST
LATE TODAY, BUT IT WILL PROBABLY BE TOO LATE TO MAKE MUCH
DIFFERENCE. WE HAVE YET ANOTHER RED FLAG WARNING IN EFFECT TODAY,
AND THIS LOOKS RIGHT ON TRACK.

DEEPER MOISTURE SHOULD FINALLY SHIFT OFF TO THE EAST ON FRIDAY
TAKING THE MAIN THUNDERSTORM THREAT AWAY FROM THE WEST SIDE AND
CONFINING IT TO THE CASCADES AND EAST SIDE. ALL OF THIS IS COVERED
REASONABLY WELL IN THE GOING FORECAST, AND THUS ONLY MINOR
ADJUSTMENTS WERE MADE THIS MORNING.

THERE WILL CONTINUE TO BE SOME THREAT FOR THUNDERSTORMS OVER THE
EAST SIDE ALL THE WAY THROUGH THE WEEKEND AS WEAK UPPER TROUGHING
APPROACHES FROM THE WEST. THE WEST SIDE WILL LIKELY REMAIN HOT AND
DRY INLAND FROM THE COAST THIS WEEKEND INTO EARLY NEXT WEEK. THE
UPPER RIDGE FLATTENS OUT AND THE FLOW BECOMES MORE ZONAL MID NEXT
WEEK WHICH SHOULD RESULT IN HOT AND DRY WEATHER FOR ALL OF US,
INCLUDING THE EAST SIDE AND MOUNTAINS. -WRIGHT

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
- RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS
  EVENING FOR ORZ617-621>625.

CA...
- RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS
  EVENING FOR CAZ280-281-284-285.

PACIFIC COASTAL WATERS...
- SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM PDT MONDAY FOR
  PZZ356-376.
- SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT MONDAY
  FOR PZZ350-356-370-376.
- SMALL CRAFT ADVISORY FOR WINDS FROM 5 PM FRIDAY TO 5 AM PDT
  MONDAY FOR PZZ370.
- GALE WATCH FROM FRIDAY AFTERNOON THROUGH LATE SUNDAY NIGHT FOR
  PZZ376.
- HAZARDOUS SEAS WATCH FROM FRIDAY AFTERNOON THROUGH LATE SUNDAY
  NIGHT FOR PZZ376.

BTL/TRW/NSK

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:22 PM PDTSpecial Weather StatementMFR38 min
Jul 30, 5:44 PM PDTSevere Thunderstorm WarningMFRDouglas31 min
Jul 31, 2:30 PM PDTGale WarningMFR3 days
Jul 31, 2:30 PM PDTHazardous Seas WarningMFR4 days

Nearby

Fire Weather Watches in Oregon, 2014Every fire weather watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.